Kent chemist 'error' over methadone in baby medication bag
A Kent mum is claiming she was given a bottle of methadone in error by a pharmacy in a bag of medicine for her five-month-old baby.
Adele Ridgway, 25, visited Cairn's Pharmacy in Dover on Thursday to pick up her son's reflux medication.
When she was home and about to administer the medicine, she found a second bottle in the bag.
The pharmacy said its "initial assessment" was that the container was empty so presented no health risk.
But the mother-of-two claimed the bottle did contain a liquid that she poured away to protect her children.
She said she purposefully kept the bottle as evidence of the "mistake".
The label, describing the contents as 70ml of methadone and the dosage required, had someone else's name printed on it.
Methadone is a powerful synthetic drug used as a substitute in the treatment of morphine and heroin addiction.
Ms Ridgeway shared her experience on Facebook, warning others to check any medication they are given before they take it.
In the post - which has been shared more than 370 times - she said: "My son is five months old! God knows what would have happened if I didn't check the label! So please let this be a warning to check your labels when collecting medication!"
Cairns Pharmacy said it was alerted to the post and had since been investigating the "highly unusual incident".
It said it immediately took action to contact Ms Ridgway "to ascertain whether there was a patient safety risk".
"Having checked records and stock, and taken statements, our initial assessment is that the container was empty before it left the pharmacy, so presented no health risk," it said.
"Nevertheless, we are sorry for any alarm that may have been caused by this highly unusual incident. We cannot comment further at this time."